CLARITIN ALLERGY + SINUS TABLET (IMMEDIATE AND EXTENDED RELEASE)

Canada - English - Health Canada

Buy It Now

Active ingredient:
LORATADINE; PSEUDOEPHEDRINE SULFATE
Available from:
BAYER INC
ATC code:
R01BA52
INN (International Name):
PSEUDOEPHEDRINE, COMBINATIONS
Dosage:
5MG; 120MG
Pharmaceutical form:
TABLET (IMMEDIATE AND EXTENDED RELEASE)
Composition:
LORATADINE 5MG; PSEUDOEPHEDRINE SULFATE 120MG
Administration route:
ORAL
Units in package:
10/20/30
Prescription type:
OTC
Therapeutic area:
SECOND GENERATION ANTIHISTAMINES
Product summary:
Active ingredient group (AIG) number: 0245861002; AHFS: 04:08.00
Authorization status:
APPROVED
Authorization number:
01945157
Authorization date:
2014-12-08

Documents

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 1 of 23

PRODUCT MONOGRAPH

CLARITIN

®

ALLERGY + SINUS

(5 mg Loratadine and 120 mg Pseudoephedrine Sulfate

Modified-Release Tablet)

Histamine H1 Receptor Antagonist/Sympathomimetic Amine

Bayer Inc.

2920 Matheson Blvd. E

Mississauga, ON

DATE OF REVISION:

L4W 5R6

May 3

, 2019

Control number: 225712

® TM see www.bayer.ca/tm-mc

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 2 of 23

Table of Contents

PART I: HEALTH PROFESSIONAL INFORMATION ..................................................... 3

THERAPEUTIC CLASSIFICATION ................................................................................. 3

ACTIONS ............................................................................................................................ 3

INDICATIONS AND CLINICAL USES ............................................................................ 4

CONTRAINDICATIONS ................................................................................................... 4

PRECAUTIONS .................................................................................................................. 4

ADVERSE REACTIONS.................................................................................................... 6

SYMPTOMS AND TREATMENT OF OVERDOSAGE .................................................. 7

DOSAGE AND ADMINISTRATION ................................................................................ 8

PART II: SCIENTIFIC INFORMATION ............................................................................ 9

PHARMACEUTICAL INFORMATION............................................................................ 9

CLINICAL PHARMACOLOGY ...................................................................................... 11

TOXICOLOGY ................................................................................................................. 18

TERATOGENICITY, MUTAGENICITY AND CARCINOGENICITY ......................... 19

BIBLIOGRAPHY .............................................................................................................. 20

PART III: CONSUMER INFORMATION......................................................................... 21

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 3 of 23

PRODUCT MONOGRAPH

CLARITIN

ALLERGY + SINUS

(5 mg loratadine and 120 mg pseudoephedrine sulfate

modified-release tablets)

PART I: HEALTH PROFESSIONAL INFORMATION

THERAPEUTIC CLASSIFICATION

Histamine H

receptor antagonist/Sympathomimetic Amine

ACTIONS

Loratadine

long-acting

tricyclic

antihistamine

with

selective

peripheral

receptor

antagonistic activity. It exhibits a dose-related inhibition of the histamine-induced skin wheal

and flare response in humans which is rapid in onset, is apparent at two hours and persists

throughout the 24 hour observation period. Single oral doses up to 160 mg and repeat daily doses

of 40 mg for up to 13 weeks were well tolerated with the incidence of sedation and dry mouth

being no different from placebo.

C-loratadine is rapidly absorbed reaching Cmax values (4.7, 10.8 and 26.1 ng/mL) at 1.5, 1.0

and 1.3 hours for the 10, 20 and 40 mg dose, respectively. The loratadine elimination half-life

(T1/2β) ranged from 7.8-11.0 hours.

Descarboethoxy-loratadine, the major active metabolite, reached Cmax values (4.0, 9.9 and 16.0

ng/mL) at 3.7, 1.5 and 2.0 hours after a dose of 10, 20 and 40 mg, respectively. Its T1/2β ranged

from 17 to 24 hours. The accumulation indices, calculated by Cmax and the area under the curve

(AUC) ratios did not change after the 5th day, indicating little or no accumulation of either

loratadine or its metabolite after a multiple once per day dosage regimen. The T1/2β at steady

state levels for loratadine and its active metabolite were 14.4 and 18.7 hours, respectively,

similar to that reported following a single oral dose.

Approximately 82% of the

C-loratadine dose is excreted in the urine (40%) and feces (42%)

over a 10-day period. Approximately 27% of the dose is eliminated in the urine during the first

24 hours largely in the conjugated form. Unchanged drug is present only in trace quantities in the

urine and the active metabolite descarboethoxyloratadine represents only 0.4 to 0.6% of the

administered loratadine dose.

Pseudoephedrine sulfate, one of the naturally occurring alkaloids of Ephedra and an orally

administered vasoconstrictor, produces a gradual but sustained decongestant effect facilitating

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 4 of 23

shrinkage of congested mucosa in upper respiratory areas. The mucous membrane of the

respiratory tract is decongested through the action of the sympathetic nerves.

INDICATIONS AND CLINICAL USES

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets are indicated for the fast and long-lasting relief of nasal and ocular symptoms of upper

respiratory mucosal congestion, such as in allergic rhinitis. They are intended for short-term use

only unless taken under medical supervision.

CONTRAINDICATIONS

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets are contraindicated in those patients who have shown sensitivity or idiosyncrasy to their

components including the metabolite Descarboethoxy-loratadine, to adrenergic agents or to other

drugs of similar chemical structures. They are also contraindicated in patients receiving MAO

inhibitor therapy or within 14 days of discontinuing such treatment and in patients with narrow-

angle

glaucoma,

urinary

retention,

hypertension,

severe

coronary

artery

disease

hyperthyroidism.

PRECAUTIONS

General: Sympathomimetics should be used with caution in patients with stenosing peptic ulcer,

pyloroduodenal obstruction, prostatic hypertrophy or bladder neck obstruction, cardiovascular

disease, increased intraocular pressure or diabetes mellitus.

Sympathomimetics should be used with caution in patients receiving digitalis.

Sympathomimetics

cause

central

nervous

system

(CNS)

stimulation,

excitability

convulsions or cardiovascular collapse with accompanying hypotension.

Patients with severe liver impairment should be administered a lower initial dose because they

may have reduced clearance of loratadine; an initial dose of one tablet daily is recommended.

Acute generalized exanthematous pustulosis (AGEP), a form of severe skin reaction, may occur

with pseudoephedrine-containing products in isolated cases. If signs and symptoms such as the

sudden occurrence of small (generalized) pustules, erythema, or fever are observed, patients

should discontinue using the drug.

Use in Elderly: In patients 60 years of age or older, sympathomimetics are also more likely to

cause adverse reactions such as confusion, hallucination, convulsions, CNS depression and

death.

Consequently,

caution

should

exercised

when

administering

repeat-action

formulation to this patient group.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 5 of 23

Dependence Liability: There are no data available to indicate that abuse or dependency occurs

with loratadine.

Pseudoephedrine sulfate, like other CNS stimulants, has been abused. At high doses, subjects

commonly experience mood elevation, decreased appetite and a sense of increased energy,

physical strength, mental capacity and alertness. Anxiety, irritability and loquacity also have

been reported. With continued use, tolerance develops; the user increases the dose and ultimately

toxicity occurs. Depression may follow rapid withdrawal.

Children:

Safety

efficacy

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine sulfate) modified-release tablets in children younger than 12 years of age have

not yet been established.

Obstetrics:

safe

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine sulfate) modified-release tablets during pregnancy or lactation has not been

established. The use of CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine sulfate)

modified-release tablets during pregnancy is therefore not recommended.

Nursing Mothers: Loratadine and its active metabolite are eliminated in the breast milk of

lactating women with milk concentrations being similar to plasma concentrations. Through 48

hours after dosing, only 0.029% of the loratadine dose is eliminated in the milk as unchanged

loratadine

active

metabolite,

descarboethoxy-loratadine.

Pseudoephedrine

been

reported to be excreted into breast milk of lactating women. The use of CLARITIN ALLERGY

+ SINUS (loratadine & pseudoephedrine sulfate) modified-release tablets in nursing mothers is

therefore not recommended.

Other

Because of the lack of experience with long-term use of this drug, its use should be limited to

three months unless recommended by a physician.

Drug Interactions

When

administered

concomitantly

with

alcohol,

loratadine

potentiating

effect

measured by psychomotor performance studies.

When sympathomimetic drugs are given to patients receiving monoamine oxidase (MAO)

inhibitors,

hypertensive

reactions,

including

hypertensive

crises,

occur.

antihypertensive effects of methyldopa, mecamylamine, reserpine and veratrum alkaloids may be

reduced

sympathomimetics.

Beta-adrenergic

blocking

agents

also

interact

with

sympathomimetics.

Increased ectopic pacemaker

activity

can occur

when pseudoephedrine

sulfate is used concomitantly with digitalis. Antacids increase the rate of pseudoephedrine sulfate

absorption; kaolin decreases it. The antibacterial agent, furazolidone, is known to cause a dose-

related inhibition of MAO. Although there are no reports of a hypertensive crisis caused by the

concurrent

administration

pseudoephedrine

furazolidone,

they

should

taken

together. Care should be taken in the administration of CLARITIN ALLERGY + SINUS

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 6 of 23

concomitantly

with

other

sympathomimetic

amines

because

combined

effects

cardiovascular system may be harmful to the patient.

Increases in plasma concentrations of loratadine have been reported after concomitant use with

ketoconazole, erythromycin or cimetidine in controlled clinical trials, but without clinically

significant

changes (including electrocardiographic). Other drugs known to inhibit hepatic

metabolism should be coadministered with caution until definitive interaction studies can be

completed.

Drug/Laboratory Test Interactions:

Loratadine should be discontinued approximately 48 hours prior to skin testing procedures since

antihistamines

prevent

diminish

otherwise

positive

reactions

dermal

reactivity

indicators.

The in vitro addition of pseudoephedrine sulfate to sera containing the cardiac isoenzyme MB of

serum creatine phosphokinase progressively inhibits the activity of the enzyme. The inhibition

becomes complete over six hours.

ADVERSE REACTIONS

During controlled clinical studies with the recommended dosage, the incidence of adverse effects

associated

with

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release tablets was comparable to that of placebo, with the exception of insomnia and

dry mouth both of which were commonly reported. Other most frequently [

5%] reported

adverse

reactions

associated

with

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine sulfate) modified-release tablets, their components and placebo are listed on

Table 1.

Rare adverse reactions in decreasing order of frequency included nausea, abdominal distress,

anorexia,

thirst,

tachycardia,

pharyngitis,

rhinitis,

acne,

pruritus,

rash,

urticaria,

arthralgia,

confusion, dysphonia, hyperkinesia, hypoesthesia, decreased libido, paresthesia, tremor, vertigo,

flushing,

postural

hypotension,

increased

sweating,

disorders,

earache,

tinnitus,

taste

abnormality, agitation, apathy, depression, euphoria, paroniria, increased appetite, change in

bowel

habits,

dyspepsia,

eructation,

hemorrhoids,

tongue

discoloration,

tongue

disorder,

vomiting, transient abnormal hepatic function, dehydration, increased weight, hypertension,

palpitation, migraine, bronchospasm, coughing, dyspnea, epistaxis, nasal congestion, sneezing,

nasal irritation, dysuria, micturition disorder, nocturia, polyuria, urinary retention, asthenia, back

pain, leg cramps, malaise and rigors.

As with other sympathomimetic amines, CNS stimulation, muscular weakness, tightness in the

chest and syncope may also be encountered.

During the marketing of loratadine, alopecia, anaphylaxis (including angioedema), abnormal

hepatic function, dizziness, palpitations and tachycardia have been reported rarely.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 7 of 23

Very rare adverse events include convulsions or seizures which have been reported during the

post-marketing of loratadine.

Table 1

Number

Patients

Reporting

Adverse

Experiences

(probably

possibly

related

treatment)

5% incidence during treatment with CLARITIN

ALLERGY + SINUS,

either

component alone (loratadine or pseudoephedrine) or placebo in clinical studies.

Adverse

Experience

CLARITIN

ALLERGY + SINUS

Loratadine

Pseudoephedrine

Placebo

(N=632)

(N=396)

(N=395)

(N=532)

Dizziness

27 (4)

4 (1)

10 (5)

8 (2)

Dry Mouth

93 (15)

17 (4)

41 (10)

21 (4)

Fatigue

26 (4)

22 (6)

14 (4)

13 (2)

Headache

64 (10)

48 (12)

34 (9)

52 (10)

Insomnia

113 (18)

16 (4)

66 (17)

20 (4)

Nervousness

33 (5)

11 (3)

30 (8)

5 (1)

Sedation

41 (6)

29 (7)

18 (5)

23 (4)

SYMPTOMS AND TREATMENT OF OVERDOSAGE

In the event of overdosage, treatment, which should be started immediately, is symptomatic and

supportive. Discontinuation of use, gastric lavage and support of vital functions are advised.

Manifestations

They may vary from CNS depression (sedation, apnea, diminished mental alertness, cyanosis,

coma, cardiovascular collapse) to stimulation (insomnia, hallucination, tremors or convulsions)

to death. Other signs and symptoms may be euphoria, excitement, tachycardia, palpitations,

thirst,

perspiration,

nausea,

dizziness,

tinnitus,

ataxia,

blurred

vision

hypertension

hypotension.

Stimulation

particularly

likely

children,

atropine-like

signs

symptoms

(dry

mouth;

fixed,

dilated

pupils;

flushing;

hyperthermia;

gastrointestinal

symptoms).

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 8 of 23

In large doses sympathomimetics may give rise to giddiness, headache, nausea, vomiting,

sweating, thirst, tachycardia, precordial pain, palpitations, difficulty in micturition, muscular

weakness and tenseness, anxiety, restlessness and insomnia. Many patients can present a toxic

psychosis with delusions and hallucinations. Some may develop cardiac arrhythmias, circulatory

collapse, convulsions, coma and respiratory failure.

Treatment

Emergency treatment should be started immediately. There is no specific antidote. Consider

standard measures to remove any unabsorbed drug in the stomach, such as adsorption by

activated charcoal administered as a slurry with water. The administration of gastric lavage

should be considered. Physiologic saline solution is the lavage solution of choice, particularly in

children. In adults, tap water can be used; however, as much as possible of the amount

administered should be removed before the next instillation. Saline cathartics draw water into the

bowel by osmosis and therefore may be valuable for their action in rapid dilution of bowel

content.

Loratadine is not cleared by hemodialysis to any appreciable extent. It is not known if loratadine

is removed by peritoneal dialysis.

After emergency treatment, the patient should continue to be medically monitored.

Treatment of the signs and symptoms of overdosage is symptomatic and supportive. Stimulants

(analeptic agents) should not be used. Vasopressors may be used to treat hypotension. Short-

acting

barbiturates,

diazepam

paraldehyde

administered

control

seizures.

Hyperpyrexia, especially in children, may require treatment with tepid water sponge baths or

hypothermic blanket. Apnea is treated with ventilatory support.

DOSAGE AND ADMINISTRATION

Adults and Children 12 years of age and over:

One CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine sulfate) modified-release

tablet twice a day.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 9 of 23

PART II: SCIENTIFIC INFORMATION

PHARMACEUTICAL INFORMATION

Proper name:

loratadine (INN, USAN)

Chemical name:

1-Piperidinecarboxylic acid,

4-(8-chloro-5,6-dihydro-

11H-benzo[5,6]cyclohepta[1,2-β]

pyridin-11-ylidene)-, ethyl ester.

Structural formula:

Molecular formula:

Molecular weight:

382.89

Appearance:

White to off-white powder which melts between 131

and 137

Proper name:

Pseudoephedrine Sulfate (USP)

Chemical name:

Benzenemethanol, α-[1-(methylamino)-ethyl]-,[S-(R*,R*)]-,sulfate(2:1)

(salt)

Structural formula:

Molecular formula:

Molecular weight:

428.54

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 10 of 23

Appearance:

White to off-white crystals or powder.

Composition:

Each CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine sulfate) modified-release

tablet

contains

loratadine

tablet

coating

(immediate

release)

pseudoephedrine sulfate equally distributed between the tablet coating (immediate release) and

the barrier-coated core (extended release). The two active components in the coating are quickly

liberated; release of the decongestant in the core is delayed for several hours.

Other ingredients in the CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine

sulfate) modified-release tablets include black ink, croscarmellose sodium, calcium phosphate

dibasic, hypromellose, lactose, magnesium stearate, povidone, titanium dioxide.

Storage conditions:

Store between 15

and 30

Dosage Form

Tablets containing 5 mg loratadine and 120 mg pseudoephedrine for oral use.

Description:

White to off-white, film coated, round, extra deep convex tablet with “Claritin

A+S” in black ink tablet.

Packaging:

Blister packaged in 10's, 20's, and 30's.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 11 of 23

CLINICAL PHARMACOLOGY

Pharmacodynamics:

See under ACTIONS

Human Pharmacokinetics:

A two-way crossover study was conducted in 12 healthy male volunteers to determine the single-

dose and steady-state bioequivalence of loratadine/pseudoephedrine sulfate tablets as compared

to a control (a 5 mg loratadine capsule and a 120 mg pseudoephedrine sulfate tablet).

Each phase of the two-way crossover study consisted of two segments. In segment I, each

volunteer

received

loratadine/pseudoephedrine

sulfate

tablets

(Treatment

control

(Treatment B) on day 2 at 8 a.m. In segment II, each volunteer received Treatment A or B at 8

a.m. and 8 p.m. for 10 days. Plasma concentrations of pseudoephedrine sulfate were determined

by high pressure liquid chromatography (HPLC) after single and multiple doses of the drug.

Plasma

concentrations

loratadine

metabolite,

descarboethoxyloratadine,

were

determined by radioimmunoassay (RIA) and HPLC, respectively, only after multiple doses.

Plasma levels, AUC, Cmax and Tmax were analyzed via a cross-over analysis of variance in

which effect of treatment, subject and phase were extracted. The results clearly establish the

comparative bioavailability of loratadine/pseudoephedrine sulfate tablets to its components

following a single dose and multiple (10 days) doses. There were no significant differences

(<0.05) following single or multiple doses between Treatments A and B for AUC, Cmax and

Tmax values (Table I). Comparative bioavailability and comparative clinical efficacy has been

demonstrated between the loratadine/pseudoephedrine sulfate tablets and the control (a 5 mg

loratadine capsule and a 120 mg pseudoephedrine sulfate tablet).

[See Table next page]

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 12 of 23

Table II

Mean (N=12) Pharmacokinetic Parameters of Loratadine and Pseudoephedrine Sulfate after Single and

Multiple (10 Days Doses) Treatment

Loratadine/Pseudoephedrine sulfate

Tablets

Control P-Value

Single-Dose Administration

Pseudoephedrine

AUC (ng x hr/ml)

3922.21

3686.22

0.39

(ng/ml)

284.60

262.15

0.40

(hr)

6.33

6.50

0.81

Multiple-Dose Administration

Pseudoephedrine

AUC (ng x hr/ml)

6182.60

6343.31

0.71

(ng/ml)

464.21

453.42

0.77

(hr)

3.92

4.38

0.35

Loratadine

AUC (ng x hr/ml)

4.98

3.89

0.06

(ng/ml)

1.67

1.67

0.99

(hr)

1.67

1.38

0.39

Descarboethoxyloratadine

AUC (ng x hr/ml)

83.31

117.16

0.25

(ng/ml)

5.15

5.20

0.95

(hr)

2.55

5.95

0.34

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 13 of 23

Comparative Bioavailability Study:

Open-label, randomized, 4-period crossover study comparing the bioequivalence of a single dose of the

test formulation

( loratadine 5 mg/pseudoephedrine sulfate 120 mg; 12-Hour Extended Release Tablet) to

a single dose of Claritin

Allergy + Sinus (Reference formulation, loratadine 5 mg/pseudoephedrine

sulfate 120 mg;

12-Hour Extended Release Tablet) under fasted and fed conditions. The study was

performed on 54 healthy adult subjects with a washout phase of 14 days between doses.

SUMMARY TABLES OF THE COMPARATIVE BIOAVAILABILITY DATA

Loratadine (Fasted Condition)

(1 x 5 mg)

From measured data

uncorrected for potency

Geometric Mean

Arithmetic Mean (CV %)

Parameter

Test

Reference

% Ratio of

Geometric Means

90% Confidence Interval

(pg·hr/mL)

3132.1

4902.3 (129.68)

3194.5

4928.8 (117.41)

96.33

89.32 - 103.89

(pg·hr/mL)

3419.3

5361.8 (128.21)

3488.2

5397.6 (116.53)

96.29

89.18 - 103.96

(pg/mL)

1330

1830 (92.8)

1150

1650 (99.3)

114.91

103.20 - 127.96

1.00

(0.995 - 1.50)

1.50

(0.998 - 5.00)

10.1 (122)

11.0 (114)

Test = Claritin-D 12-Hour Extended Release Tablet (loratadine 5 mg/pseudoephedrine sulfate 120 mg)

Reference = Claritin Allergy + Sinus (loratadine 5 mg/pseudoephedrine sulfate 120 mg) (Canada)

Expressed as the median (min-max)

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 14 of 23

Loratadine (Fed Condition)

(1 x 5 mg)

From measured data

uncorrected for potency

Geometric Mean

Arithmetic Mean (CV %)

Parameter

Test

Reference

% Ratio of

Geometric Means

90% Confidence

Interval

(pg·hr/mL)

5711.0

7480.8 (85.712)

6008.1

8274.9 (95.307)

95.29

88.39 - 102.71

(pg·hr/mL)

6298.1

8239.9(84.393)

6483.1

8975.8 (94.957)

95.77

88.62 - 103.50

(pg/mL)

1380

1770 (72.2)

1520

1970 (75.4)

91.03

81.81 - 101.30

2.50

(1.00 - 5.00)

2.50

(1.50 - 6.00)

15.2 (84.4)

15.0 (88.2)

Test = Claritin-D 12-Hour Extended Release Tablet (loratadine 5 mg/pseudoephedrine sulfate 120 mg)

Reference = Claritin Allergy + Sinus (loratadine 5 mg/pseudoephedrine sulfate 120 mg) (Canada)

Expressed as the median (min-max)

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 15 of 23

Pseudoephedrine (Fasted Condition)

(1 x 120 mg)

From measured data

uncorrected for potency

Geometric Mean

Arithmetic Mean (CV %)

Parameter

Test

Reference

% Ratio of

Geometric Means

90% Confidence Interval

(ng·hr/mL)

4147

4242 (21.81)

4054

4197 (26.43)

102.21

98.73 - 105.82

(ng·hr/mL)

4208

4303 (21.61)

4104

4244 (26.13)

101.38

98.15 - 104.71

(ng/mL)

383 (17.2)

373 (19.5)

103.39

99.36 - 107.58

5.00

(3.50 - 8.00)

5.50

(2.00 - 10.0)

5.10 (17.0)

5.04 (19.8)

Test = Claritin-D 12-Hour Extended Release Tablet (loratadine 5 mg/pseudoephedrine sulfate 120 mg)

Reference = Claritin Allergy + Sinus (loratadine 5 mg/pseudoephedrine sulfate 120 mg) (Canada)

Expressed as the median (min-max)

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 16 of 23

Pseudoephedrine (Fed Condition)

(1 x 120 mg)

From measured data

uncorrected for potency

Geometric Mean

Arithmetic Mean (CV %)

Parameter

Test

Reference

% Ratio of

Geometric Means

90% Confidence

Interval

(ng·hr/mL)

3744

3842 (23.80)

3930

4080 (28.05)

95.05

91.81 - 98.41

(ng·hr/mL)

3808

3905 (23.47)

3976

4125 (27.81)

94.61

91.59 - 97.72

(ng/mL)

411 (20.3)

394 (22.4)

104.43

100.36 - 108.67

5.00

(3.00 - 12.0)

6.00

(4.50 - 8.04)

4.74 (15.7)

4.97 (20.7)

Test = Claritin-D 12-Hour Extended Release Tablet (loratadine 5 mg/pseudoephedrine sulfate 120 mg)

Reference = Claritin Allergy + Sinus (loratadine 5 mg/pseudoephedrine sulfate 120 mg) (Canada)

Expressed as the median (min-max)

Clinical Studies

The efficacy and safety of CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine

sulfate) modified-release Tablets were studied in well controlled comparative trials against

loratadine 5 mg, pseudoephedrine sulfate 120 mg and placebo.

Efficacy Evaluation Parameters

Multicentric, randomized, double-blind, paralleled-group studies were conducted during the Fall

and Spring allergy seasons in various geographic areas with patients having signs and symptoms

of seasonal allergic rhinitis. Antigen skin tests were conducted prior to the start of the study to

confirm patients' hypersensitivity to the seasonal pollens indigenous to the geographic area.

Study medications and placebo were administered orally twice daily for 14 days in four studies

and for 28 days in one study. Nasal signs and symptoms considered for evaluation included nasal

discharge, stuffiness, itching and sneezing. Non-nasal signs and symptoms such as itching,

tearing, redness of eyes and itching of ears or palate were also evaluated. Severity of individual

signs and symptoms was measured at baseline and at days 4,8 and 15 in the 14-day studies and

weekly in the 28-day study. The primary efficacy variable was the change from baseline in total

symptom score at the previously specified time points during therapy. The major time points

used to determine efficacy were the first treatment evaluation (study day 4 in the 14-day studies

and week 1 in the 28-day study) and the endpoint evaluation which was defined as the patient's

last valid evaluation in the study.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 17 of 23

I. Total Symptom Scores - Fall Studies

In both studies conducted during the Fall allergy season, patients treated with CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tabletsdemonstrated a statistically significant decrease (p<0.05) in total symptom score, as well

as in total nasal and non-nasal symptoms when compared with placebo-treated patients at both

day 4 and endpoint evaluations.

When compared with the individual active components, one of these studies showed that

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets were significantly more effective (p<0.05) than loratadine and pseudoephedrine sulfate

alone in reducing overall total and total nasal symptoms. Furthermore, CLARITIN ALLERGY +

SINUS (loratadine & pseudoephedrine sulfate) modified-release tablets were as effective as

loratadine and significantly more effective [p<0.05] than pseudoephedrine sulfate in reducing

total non-nasal symptoms at both day 4 and endpoint evaluations.

I. Total Symptom Scores -Spring Studies

In these two studies patients treated with CLARITIN ALLERGY + SINUS (loratadine &

pseudoephedrine sulfate) modified-release tablets showed a statistically significant decrease

(p<0.05) (p<0.01) in total symptom score and in total nasal and non-nasal symptoms when

compared with placebo-treated patients at both the initial and endpoint treatment evaluations.

In one of the studies CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine sulfate)

modified-release tablets were significantly more effective (p<0.04) than loratadine in reducing

overall total symptoms and total nasal symptoms at endpoint evaluation. In addition, a separate

analysis of treatment effects was conducted for those patients who had high and low total

symptom scores at baseline. This analysis was performed to differentiate clearly the contribution

of each active component to the efficacy of CLARITIN ALLERGY + SINUS (loratadine &

pseudoephedrine sulfate) modified-release tablets. In patients with more severe baseline total

symptoms, CLARITIN ALLERGY + SINUS (loratadine & pseudoephedrine sulfate) modified-

release tablets were considerably better than pseudoephedrine sulfate in reducing total symptoms

and total non-nasal symptoms. A trend towards a statistically significant effect favouring

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets over pseudoephedrine sulfate was evident in the reduction of total nasal symptoms.

Results of the other study demonstrated that at both day 4 and endpoint evaluations, CLARITIN

ALLERGY + SINUS (loratadine & pseudoephedrine sulfate) modified-release tablets were

significantly better (p

0.01) than loratadine and pseudoephedrine sulfate in reducing mean total

symptom scores. At the endpoint evaluation, mean decreases in total nasal and non-nasal

symptoms were also statistically significant (p

0.05) in those patients treated with CLARITIN

ALLERGY + SINUS (loratadine & pseudoephedrine sulfate) modified-release tablets.

In the other study, results also indicated that when compared with the individual components

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets were significantly more effective (p<0.05) than loratadine and pseudoephedrine sulfate

alone in relieving nasal and non-nasal symptoms of seasonal allergic rhinitis.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 18 of 23

28-day

study

corroborated

further

findings

Fall

Spring

14-day

studies.

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets were consistently and statistically (p<0.05) more effective than placebo in decreasing

mean total, total nasal and total non-nasal symptoms scores at both week 1 and endpoint

evaluations. Magnitudes of symptom improvement with both CLARITIN ALLERGY + SINUS

(loratadine & pseudoephedrine sulfate) modified-release tablets and placebo were similar to

those observed in the previous studies. Moreover, effects of symptom relief with CLARITIN

ALLERGY + SINUS (loratadine & pseudoephedrine sulfate) modified-release tablets were

maintained throughout the four-week treatment course.

II. Nasal Stuffiness Symptom Scores

effects

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release tablets on nasal stuffiness, the symptom most likely to respond to treatment

with pseudoephedrine sulfate, were assessed separately in all studies. Mean percent reduction in

nasal stuffiness scores in patients treated with CLARITIN ALLERGY + SINUS (loratadine &

pseudoephedrine sulfate) modified-release tablets ranged from 40% to 48% in the Fall studies

and from 41% to 55% in the Spring studies. In most cases, CLARITIN ALLERGY + SINUS

(loratadine & pseudoephedrine sulfate) modified-release tablets were significantly more effective

(p<0.05) than placebo in reducing this symptom.

Moreover, pseudoephedrine sulfate was significantly more effective (p<0.05) than placebo in

three of the four studies, while loratadine alone was not significantly better than placebo in any

studies.

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release tablets were comparable or slightly superior to pseudoephedrine sulfate alone in

reducing nasal stuffiness.

Safety

CLARITIN

ALLERGY

SINUS

(loratadine

&

pseudoephedrine

sulfate)

modified-release

tablets were well tolerated in all patients. No serious or unusual adverse experiences were

reported with any of the study medications. No clinically meaningful changes from baseline were

observed in either vital sign determinations during treatment or in post-treatment laboratory tests

in any of the studies.

In summary, the results of these clinical trials clearly demonstrate that CLARITIN ALLERGY +

SINUS (loratadine & pseudoephedrine sulfate) modified-release tablets are safe and more

effective than either of its components alone or placebo in the treatment of patients with seasonal

allergic rhinitis.

TOXICOLOGY

Preclinical Data - Toxicity:

Loratadine/pseudoephedrine sulfate

In acute and single-dose studies, loratadine& pseudoephedrine sulfate modified-release tablets

exhibited a low order of toxicity. Acute oral LD50 values ranged from approximately 600 mg/kg

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 19 of 23

in mice to about 2000 mg/kg in rats. Cynomolgus monkeys tolerated single doses up to 240

mg/kg.

Loratadine/pseudoephedrine sulfate tablets were no more toxic than either their individual

components, and observed effects were generally related to the pseudoephedrine component.

Loratadine & pseudoephedrine sulfate modified-release tablets were administered orally for 3

months to rats and monkeys. Loratadine & pseudoephedrine modified-release tablets were well

tolerated in rats at doses up to 200 mg/kg/day, which is 40 times the proposed maximum clinical

dose. In monkeys, daily doses up to 50 mg/kg/day were also well tolerated. Severe toxicity was

observed in monkeys at a dose of 125 mg/kg/day and was attributed to the effects of the

pseudoephedrine component.

Loratadine

During long-term loratadine toxicity studies conducted in mice, rats and monkeys, changes were

observed in reproductive organs of male rats, consisting of weight reduction of the prostate gland

and the testes; those changes were without consequence after a recovery period of 28 days.

Similar changes in the male rat have been observed after administering drugs like antazoline,

dexchlorpheniramine, meclozine, phenbenzamine and pyribenzamine.

Pseudoephedrine sulfate

This sympathomimetic agent is known to be less toxic and to produce less side effects than the

ephedrine

isomers,

while

being

potent

ephedrine

bronchodilator

nasal

decongestant.

TERATOGENICITY, MUTAGENICITY AND CARCINOGENICITY

Loratadine

&

pseudoephedrine

sulfate

modified-release

tablets

were

teratogenic

when

administered orally to rats and rabbits during the period of organogenesis. The course of

pregnancy or embryo/fetal viability of rats was not affected at doses up to 150 mg/kg/day (30

times the proposed clinical dose). Loratadine & pseudoephedrine sulfate modified-release tablets

did not directly affect embryo/fetal viability or offspring development of rabbits at doses up to

120 mg/kg/day.

Carcinogenicity,

mutagenicity

teratology

studies

demonstrate

that

loratadine

carcinogenic, mutagenic or teratogenic.

Likewise,

pseudoephedrine

sulfate

considered

carcinogenic,

mutagenic

teratogenic. Therefore, loratadine & pseudoephedrine sulfate modified-release tablets are no

more toxic than loratadine or pseudoephedrine sulfate alone.

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 20 of 23

BIBLIOGRAPHY

On file, Schering-Plough Canada Inc., Kirkland, Que.

Hébert J, Bédard P-M, Del Carpio J, Drouin M, Gutkowski A, Kabbash LG, Nedilski MM,

Prévost M, Schulz JI, Turenne Y, Yang WH. Loratadine and pseudoephedrine sulfate: a

double-blind, placebo-controlled comparison of a combination tablet (SCH 434) and its

individual components in seasonal allergic rhinitis. Am J Rhinology l988; 2(2): 71-75.

Barnett A, Iorio LC, Kreutner W, Tozzi S, Ahn HS, Gulbenkian A. Evaluation of the CNS

properties of SCH 29851, a potential non-sedating antihistamine. Agents and Actions 1984;

14:590-597.

Hilbert

Radwanski

Weglein

Perentesis

Symchowicz

Zampaglione

Pharmacokinetics and Dose Proportionality of Loratadine. J Clin Pharmacol 1987; 27:694-

Dockhorn RJ, Bergner A, Connell JT, Falliers CJ, Grabiec SV, Weiler JM, Shellenberger

MK. Safety and efficacy of loratadine (SCH 29851): A new non-sedating antihistamine in

seasonal allergic rhinitis. Annals of Allergy 1987; 58:407-11.

Kreutner W, Chapman RW, Gulbenkian A, Siegel MI. Antiallergic Activity of Loratadine, a

Non-Sedating Antihistamine. Allergy 1987; 42:57-63.

Roth T, Roehrs T, Koshorek G, Sicklesteel J, Zorick F. Sedative effects of antihistamines. J

Allergy Clin Immunol 1987; 80:94-98.

Horak F, Bruttmann G, Pedrali P, Weeke B, Frolung D, Wolff HH, Christophers E. A

Multicentric

Study

Loratadine,

Terfenadine

Placebo

Patients

with

Seasonal

Allergic Rhinitis. Arzneim-Forsch/Drug Res 1988; 38:124-28.

Roman

Kassem

Gural

Herron

Suppression

histamine-induced

wheal

response by loratadine (SCH 29851) over 28 days in man. Annals of Allergy 1986; 57:253-

10. Hassan AB, Ayoub MM, Doghaim REM, Youssef HI, Eid MA. Studies on the effect of

some antihistamines on the reproductive organs of male rats. Vet Med J 1983; 31(2):277-

286.

11. Ercoli N, Schachter RJ, Hueper WC,

Lewis MN. The toxicologic and antihistaminic

properties of N,N'-dimethyl-N'-phenyl-N'-(2-thienylmethyl) ethylene-diamine hydrochloride

(diatrin). J Pharmacol Exp Ther 1948; 93:210-222.

IMPORTANT: PLEASE READ

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 21 of 23

PART III: CONSUMER INFORMATION

CLARITIN

®

ALLERGY + SINUS

(5 mg Loratadine and 120 mg Pseudoephedrine Sulfate

Modified-Release Tablet)

This

leaflet

is

part

III

of

a

“Product

Monograph"

published when CLARITIN

®

ALLERGY + SINUS was

approved for sale in Canada and is designed specifically

for Consumers. This leaflet is a summary and will not

tell you everything about CLARITIN

®

ALLERGY +

SINUS. Contact your doctor or pharmacist if you have

any questions about the drug.

ABOUT THIS MEDICATION

What the medication is used for:

CLARITIN

ALLERGY + SINUS provides:

Fast and long-lasting relief

of symptoms from

indoor (dust mites, pet dander and moulds) and

outdoor

(tree,

grass,

ragweed

pollens)

allergies (allergic rhinitis) including itchy, watery,

burning

eyes;

sneezing,

runny

nose,

itchy

nose, post-nasal drip/discharge; nasal congestion,

sinus pressure and sinus congestion.

What it does:

CLARITIN

ALLERGY + SINUS is a fast acting and

long-lasting antihistamine + decongestant that contains:

an antihistamine (loratadine), which blocks the

action

histamine

relieves

allergy

symptoms. When you are exposed to indoor and

outdoor

allergens

your

body

responds

releasing

histamine.

Histamine

causes

allergy

symptoms such as itchy, watery, red burning eyes;

sneezing, runny nose, and itchy nose.

decongestant

(pseudoephedrine

sulfate)

that

relieves

nasal

congestion,

sinus

pressure

sinus congestion due to allergies by constricting

the blood vessels in the lining of the nose and

sinuses.

One dose of CLARITIN

ALLERGY + SINUS provides

12 hour relief of allergy symptoms.

When it should not be used:

CLARITIN

ALLERGY + SINUS should not be used if

you are/have:

allergic to loratadine, desloratadine,

pseudoephedrine or to any of the product

ingredients (see What the important non-

medicinal ingredients are).

taking a monoamine oxidase inhibitor (MAOI)

(drugs for depression or Parkinson's disease) or

for 2 weeks after stopping the MAOI drug

narrow-angle glaucoma (increased pressure in the

eye)

difficulty urinating due to enlargement of the

prostate gland

high blood pressure

hyperthyroidism (overactive thyroid)

heart disease

What the medicinal ingredients are:

Loratadine

Pseudoephedrine sulfate

What the important non-medicinal ingredients are:

CLARITIN

ALLERGY + SINUS (in alphabetical order)

:

black

ink,

croscarmellose

sodium,

calcium

phosphate

dibasic,

hypromellose,

lactose,

magnesium

stearate,

povidone, titanium dioxide.

What dosage forms it comes in:

Modified-release tablets: containing 5 mg loratadine for

immediate release & 120 mg pseudoephedrine sulfate for

immediate and extended release.

WARNINGS AND PRECAUTIONS

BEFORE you use CLARITIN

ALLERGY + SINUS

talk to your doctor or pharmacist if you are/have:

pregnant or breastfeeding

elderly

taking other medications

liver or kidney disease as you may require a dose

adjustment

diabetes

stomach problems

Stop use and ask a doctor if:

symptoms do not improve within 7 days or are

accompanied by skin blister, redness, rash or fever.

nervousness, dizziness or sleeplessness occurs.

Stop taking CLARITIN

ALLERGY + SINUS 48 hours

IMPORTANT: PLEASE READ

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 22 of 23

prior to any skin testing procedures.

INTERACTIONS WITH THIS MEDICATION

The drugs that may interact with CLARITIN

ALLERGY

SINUS:

monoamine

oxidase

inhibitors,

methyldopa,

mecamylamine,

reserpine

veratrum

alkaloids,

beta-

adrenergic

blocking

agents,

digitalis,

antacids,

kaolin,

furazolidone,

ketoconazole,

erythromycin,

cimetidine

other sympathomimetic amines, it is important to ask your

doctor

pharmacist

before

taking

CLARITIN

ALLERGY + SINUS.

PROPER USE OF THIS MEDICATION

Usual dose:

Adults and children (12 years of age and

older)

: one tablet every 12 hours Do not exceed

more than two tablets in 24 hours. Do not crush,

break , chew or dissolve the tablet. Swallow

whole with water

Limited to 3 months of use unless recommended

by a doctor.

Overdose:

In case of drug overdose, contact

your Poison control

Centre, doctor or pharmacist as soon as possible, even if

there are no symptoms.

Missed Dose:

If you miss taking your dose on time, do not worry; take

your dose when you remember.

SIDE EFFECTS AND WHAT TO DO ABOUT

THEM

Along with its desired effects, CLARITIN

ALLERGY +

SINUS may cause undesirable effects.

Side effects that may occur include dizziness, dry mouth,

fatigue, headache, sleeplessness, nervousness, nausea,

stomach discomfort and sleepiness.

Taking more than

directed may cause drowsiness. If these side effects do not

go away or worsen, stop use and call your doctor or

pharmacist.

SERIOUS SIDE EFFECTS, HOW OFTEN THEY

HAPPEN AND WHAT TO DO ABOUT THEM

Symptom / effect

Talk to your

doctor or

pharmacist

Stop

taking

drug and

call your

doctor

or

pharmac

ist

Only

if

sever

e

In

all

case

s

Rarely

Allergic

reaction (rash,

swelling,

difficulty in

breathing)

Fast heart rate

or heart

palpitations

Liver

dysfunction

Very

Rare

Convulsions or

Seizures

This is not a complete list of side effects. For any

unexpected effects while taking CLARITIN

®

ALLERGY +

SINUS, contact your doctor or pharmacist.

HOW TO STORE IT

Store between 15

and 30

Keep this and all medication stored in a safe place and

of reach of children.

IMPORTANT: PLEASE READ

______________________________________________________________________________

CLARITIN

®

ALLERGY + SINUS

Page 23 of 23

Reporting Side Effects

You can report any suspected side effects associated with

the use of health products to Health Canada by:

Visiting the Web page on Adverse Reaction

Reporting (http://www.hc-sc.gc.ca/dhp-

mps/medeff/report-declaration/index-eng.php)

for information on how to report online, by mail

or by fax; or

Calling toll-free at 1-866-234-2345.

NOTE: Contact your health professional if you need

information about how to manage your side effects. The

Canada Vigilance Program does not provide medical

advice.

MORE INFORMATION

This document plus the full product monograph, prepared

for health professionals can be found at:

www.bayer.ca

This leaflet was prepared by Bayer Inc.,

Mississauga, ON, L4W 5R6

Last revised: May 3

, 2019

® TM see www.bayer.ca/tm-mc

Similar products

Search alerts related to this product

Share this information